Hail, Hughes
- When
- May 9, 5:30 PM CST
- Where
- Hughes County, 5 mi NW of Lamar
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.150, -96.200
41 hail, 18 thunderstorm wind, 3 tornado, 3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 9, 2:01 PM CST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 301 PM CDT TUE MAY 9 2006 .DISCUSSION... 19Z OUN SOUNDING SHOWS COOLING OF CAP LEVEL... BUT 18Z FORT WORTH CAP STILL GIVES A DECENT AMOUNT OF NEGATIVE AREA. BUT CURRENTLY THINK THAT WE CAN GET SOME STORMS TO DEVELOP IN THE WARM SECTOR THIS AFTERNOON. LARGE AMOUNT OF INSTABILITY AVAILABLE SO SEVERE WEATHER IS LIKELY IF WE CAN GET STORMS TO GO. SURFACE OBS/RADAR/ SATELLITE SHOW FRONT FROM NEAR CUSHING TO OKC SOUTHWEST INTO SOUTHWEST OKLAHOMA AND DRYLINE IS ORGANIZING JUST EAST OF INTERSTATE 35 ACROSS SOUTHERN OKLAHOMA... SO INITIAL AREA TO WATCH IS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA ALONG FRONT AND DRYLINE. IT ALSO APPEARS A MID LEVEL WAVE IS MOVING ACROSS WESTERN OKLAHOMA WHICH IS ENHANCING CUMULUS FIELD. LATER TONIGHT... CONVECTION IS EXPECTED TO BECOME WIDESPREAD AND MOVE FROM WEST TO EAST ACROSS THE AREA AS MAIN UPPER WAVE APPROACHES THE CENTRAL PLAINS AND PRECIPITATION WILL BE LIKELY IN MANY AREAS LATER TONIGHT. PRELIMINARY POPS ARE BELOW BUT WILL LIKELY ADJUST SPECIFIC NUMBERS RIGHT BEFORE ISSUING PRODUCTS. STILL SOME LINGERING STORMS POSSIBLE EARLY TOMORROW BEFORE THE UPPER WAVE MOVES FARTHER NORTHEAST. BUT THEN THE UPPER STORM WILL SIT AND SPIN OVER THE MIDWEST/GREAT LAKES REGION FOR A FEW DAYS KEEPING FORECAST AREA UNDER A GENERAL NORTHWEST FLOW. THE BEST CHANCE OF RAIN AFTER THE CURRENT SYSTEM IS ON SATURDAY AND SUNDAY AS SURFACE COLD FRONT MOVES INTO THE AREA. HAVE KEPT THE REST OF THE FORECAST DRY BUT WILL HAVE TO WATCH HOW THE SURFACE PATTERN EVOLVES FROM DAY TO DAY UNDER THE NORTHWEST FLOW. TEMPERATURES ARE EXPECTED TO REMAIN NEAR OR BELOW NORMAL. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 59 73 48 74 / 60 30 0 0 HOBART OK 58 73 48 75 / 40 20 0 0 WICHITA FALLS TX 61 76 51 77 / 30 20 0 0 GAGE OK 49 69 42 72 / 60 20 0 0 PONCA CITY OK 55 70 46 73 / 70 40 0 0 DURANT OK 66 77 53 76 / 50 30 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 235 PM CDT TUE MAY 9 2006 OKZ004>048-050>052-TXZ083>090-101200- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE- ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM- WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND- POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN- COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON- CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER- WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 235 PM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN... CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT... THUNDERSTORM OUTLOOK... THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHEAST OKLAHOMA. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS THE REST OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. LOCATION... THE MODERATE RISK AREA COVERS LOCATIONS NEAR AND EAST OF A LINE EXTENDING FROM SEMINOLE...TO ADA...TO MARIETTA. TIMING... IN THE MODERATE RISK AREA...THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND EVENING. IN THE SLIGHT RISK AREA...THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING THROUGH THE OVERNIGHT HOURS. IMPACTS... HAIL THE SIZE OF BASEBALLS OR LARGER WILL BE THE PRIMARY CONCERN WITHIN THE MODERATE RISK AREA. HAIL TO THE SIZE OF GOLFBALLS WILL BE THE PRIMARY THREAT WITHIN THE SLIGHT RISK AREA. RECOMMENDED ACTIONS... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN MUCH OF OKLAHOMA...ESPECIALLY SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA...SHOULD PLAN TO BE INVOLVED IN SEVERE WEATHER OPERATIONS THIS AFTERNOON AND TONIGHT. DISCUSSION... AN OUTFLOW BOUNDARY AND COLD FRONT WILL MAKE SLOW PROGRESS ACROSS CENTRAL AND SOUTHEAST PORTIONS OF OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS TODAY. THE MAIN FRONT IS EXPECTED TO EXTEND FROM SOUTHWEST TO NORTHEAST...JUST EAST OF THE INTERSTATE 44 CORRIDOR BY LATE AFTERNOON. WHILE THIS OCCURS...A VERY MOIST LOWER LEVEL AIRMASS IS IN PLACE ACROSS SOUTHERN OKLAHOMA...HELPING TO CREATE VERY HIGH LEVELS OF INSTABILITY. A SPECIAL WEATHER BALLOON RELEASE SHOWED THE CAPPING INVERSION THAT WAS IN PLACE THIS MORNING HAD WEAKENED SUBSTANTIALLY. DAYTIME HEATING...LOW LEVEL CONVERGENCE EAST OF A SURFACE LOW PRESSURE CENTER...AND LARGE SCALE LIFT FROM AN INCOMING UPPER WAVE OF ENERGY SHOULD BE STRONG ENOUGH TO INITIATE THUNDERSTORMS NEAR OR JUST SOUTHEAST OF THE STATIONARY FRONT BY EARLY EVENING. GIANT HAIL WILL BE POSSIBLE WITH ANY STORMS THAT FORM IN THIS AREA...WHICH IS COVERED BY THE MODERATE RISK. A SURFACE LOW PRESSURE CENTER AND ASSOCIATED DRY LINE IS EXPECTED TO TRACK EASTWARD ACROSS THE RED RIVER VALLEY...WHICH WILL ALSO SUPPORT THE DEVELOPMENT OF THUNDERSTORMS TO THEIR EAST. ALTHOUGH THE TORNADIC POTENTIAL LATE TODAY APPEARS LOW...ANY STORMS THAT DEVELOP AND MOVE NEAR THE LOW PRESSURE AND FRONTAL BOUNDARY INTERSECTION COULD BECOME TORNADIC. AS THE MENTIONED UPPER WAVE OF ENERGY APPROACHES THIS EVENING AND OVERNIGHT...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO SPREAD INTO OKLAHOMA AND WESTERN NORTH TEXAS FROM THE NORTHWEST. THESE THUNDERSTORMS WILL BE ELEVATED ABOVE THE FRONTAL SURFACE AND THE INSTABILITY WILL BE LESS THAN WHAT WE EXPECT OVER SOUTHEAST PARTS OF OKLAHOMA. HAIL UP THE SIZE OF GOLFBALLS WILL BE THE PRIMARY CONCERN WITH ANY ELEVATED SUPERCELLS. PROBABILITY TABLE... VALID THROUGH 7 AM CDT WEDNESDAY MAY 10. HERE ARE THE PROBABILITIES FOR THE SLIGHT AND MODERATE RISK AREAS. PROBABILITY OF THUNDERSTORMS OCCURRING IN THE MODERATE RISK AREA...40 PERCENT. PROBABILITY OF SEVERE STORMS IN THE MODERATE RISK AREA IF STORMS DO OCCUR...100 PERCENT. PROBABILITY OF THUNDERSTORMS OCCURRING IN THE SLIGHT RISK AREA...100 PERCENT. PROBABILITY OF SEVERE STORMS IN THE SLIGHT RISK AREA...40 PERCENT. OTHER HAZARDOUS WEATHER... VERY HEAVY RAINFALL IS LIKELY WITH STORMS OVER SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA THIS AFTERNOON AND EVENING. STORM MOTION MAY BE SUCH THAT SUCCESSIVE STORMS PASS OVER THE SAME AREAS CAUSING FLOODING. DUE TO THE AMOUNT OF MOISTURE AVAILABLE...RAINFALL RATES ARE EXPECTED TO BE VERY HIGH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORM OUTLOOK... THUNDERSTORMS ARE EXPECTED TO BE ONGOING WEDNESDAY MORNING OVER PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. MOST IF NOT ALL OF THIS ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LEVELS...ALTHOUGH MARGINALLY SEVERE HAIL AND VERY HEAVY RAIN WILL BE A CONCERN THROUGH THE MORNING HOURS. OTHER HAZARDOUS WEATHER... NONE. THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM WEDNESDAY MORNING...MAY 10TH. 11/SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 539 PM CDT TUE MAY 9 2006 OKZ032-092300- HUGHES OK- 539 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF WETUMKA AT 539 PM CDT...MOVING EAST NORTHEAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 607 PM CDT TUE MAY 9 2006 OKZ043-092315- COAL OK- 607 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER OLNEY AT 607 PM CDT...MOVING NORTHEAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN COAL COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Norman radar (KTLX), 100 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
41 hail, 18 thunderstorm wind, 3 tornado, 3 flash flood. Local standard time, as filed.
A brief, narrow tornado was viewed by several people touching down near Lehigh in an open field. No damage was reported.
During the evening of May 9, multiple, slow-moving thunderstorms dropped 2 to 4 inches of rainfall over southeastern Coal County producing flash flooding in the region. At 700 pm CST, Coal County law enforcement officials reported that floodwaters had covered Oklahoma State Highway 3 one mile west of Coalgate.
During the evening of May 9, multiple, slow-moving thunderstorms dropped 2 to 4 inches of rainfall over southeastern Coal County producing flash flooding in the region. At 700 pm CST, Coal County law enforcement officials reported that floodwaters had also covered U.S. Highway 75 in the town of Phillips.
A narrow tornado was seen by a television storm chaser from KWTV touching down in an open field near Stringtown. This was the first of two brief tornadoes produced by this storm. No damage was reported.
A second brief tornado produced by the same storm touched down southeast of Stringtown (see tornado entry at 1901-1902 CST for information about the first tornado). This tornado was observed by a television storm chaser for KWTV. No known damage.
Hail was observed at the Stringtown Correctional Facility.
At 810 pm CST, a report from the public indicated that numerous streets were inundated by high water in the city of Atoka in Atoka County.
A ten foot trampoline was blown over.
Tree limbs, 3-4 inches in diameter, were downed.
Wind gust was measured by the Oklahoma mesonet.
Wind gust was measured by KPWA ASOS at Wiley Post Airport near Bethany.
Tree limbs, 2-3 inches in diameter, were downed. A tree was also uprooted.
Wind gust was measured by the Oklahoma mesonet.
Six to eight inch diameter tree limbs downed. A tree was uprooted. High-line wires were downed.
Six inch diameter tree limbs were downed.
The roof of a barn and house were blown off.
A 24-28 inch diameter tree was blown over along with several power poles blown down. A store awning was torn from the building. A green house was damaged at the Ryan school. A travel trailer was tossed 50 yards and destroyed. Several portable car ports were also destroyed.
Some tree damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2006Every state in 2006This day in weather historyThe tornado archive for Oklahoma, 2006Warnings in Oklahoma, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507881, 5507882, 5508782, 5507883, 5508785, 5508786, 5508783, 5508784, 5507884, 5507885, 5507886, 5508787, 5507887, 5507888, 5507889, 5507890, 5507891, 5507892, 5507893, 5507894, 5507895, 5507896, 5507897, 5507898, 5507899, 5507900, 5507901, 5507966, 5507967, 5508607, 5508608, 5508609, 5508667, 5508781, 5508668, 5508669, 5508670, 5508671, 5508672, 5508673, and more.